Alert archive / Nebraska / Tornado Warnings in 2008

Tornado Warning 64, NWS Omaha, NE

July 8, 2008Lancaster County, Nebraska

NWS Omaha, NE issued this tornado warning at Jul 8, 2008, 5:44 PM CDT for Lancaster County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2008, 5:44 PM CDT (22:44 UTC)
Expired
Jul 8, 2008, 6:15 PM CDT
In force
31 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

County Lancaster County, NE

The radar

The Omaha radar (KOAX), 87 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1681 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1681 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KOAX 082243
TOROAX
NEC109-082315-
/O.NEW.KOAX.TO.W.0064.080708T2244Z-080708T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
544 PM CDT TUE JUL 8 2008

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL LANCASTER COUNTY IN SOUTHEAST NEBRASKA...

* UNTIL 615 PM CDT.

* AT 540 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO. RADAR
  INDICATED THE MOST DANGEROUS PART OF THE STORM NEAR FIRTH...OR 16
  MILES SOUTH OF LINCOLN...MOVING SOUTH AT 8 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FIRTH

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR A PIECE OF STURDY FURNITURE. IF A BASEMENT IS NOT
AVAILABLE...SEEK SHELTER ON THE LOWEST LEVEL OF THE BUILDING. GO TO
AN INTERIOR ROOM OR HALLWAY. USE BLANKETS OR PILLOWS TO COVER YOUR
BODY AND ALWAYS STAY AWAY FROM WINDOWS.

LAT...LON 4053 9653 4053 9665 4060 9665 4059 9654
TIME...MOT...LOC 2244Z 353DEG 7KT 4058 9660

$$

DEE
2 follow-up statements
000 
WWUS53 KOAX 082254
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
554 PM CDT TUE JUL 8 2008

NEC109-082315-
/O.CON.KOAX.TO.W.0064.000000T0000Z-080708T2315Z/
LANCASTER NE-
554 PM CDT TUE JUL 8 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
SOUTHEASTERN LANCASTER COUNTY...

AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
STORM WAS LOCATED NEAR FIRTH...OR 19 MILES SOUTH OF LINCOLN...MOVING
SOUTHEAST AT 15 MPH.

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 4053 9662 4059 9659 4058 9654 4057 9654
      4057 9653 4054 9653 4053 9654
TIME...MOT...LOC 2254Z 317DEG 13KT 4056 9655

$$

DEE
000 
WWUS53 KOAX 082307
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
606 PM CDT TUE JUL 8 2008

NEC109-082316-
/O.EXP.KOAX.TO.W.0064.000000T0000Z-080708T2315Z/
LANCASTER NE-
606 PM CDT TUE JUL 8 2008

...THE TORNADO WARNING FOR SOUTHEASTERN LANCASTER COUNTY IS 
CANCELLED...

STORMS HAVE WEAKENED AND ARE NO LONGER SEVERE.

LAT...LON 4053 9662 4059 9659 4058 9654 4057 9654
      4057 9653 4054 9653 4053 9654
TIME...MOT...LOC 2306Z 317DEG 13KT 4053 9651

$$

DEE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jul 8, 2:57 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 8, 2:57 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
257 PM CDT TUE JUL 8 2008

.DISCUSSION...
THE CHANCE FOR TSTMS IS THE MAIN FORECAST CONCERN INTO WEDNESDAY
NIGHT. UPPER AIR CHARTS FROM 12Z AND WATER VAPOR LOOP SHOWED THAT
MAIN RIBBON OF SUBTROPICAL MOISTURE WAS SOUTH AND EAST OF OUR
AREA. MAIN FEATURE OF INTEREST IN THE SHORT TERM IS THE SHORTWAVE
TROUGH THAT WAS OVER SWRN SD AND WRN NE. THIS FEATURE WAS MOVING
ESE AT AROUND 20 KTS. IT SHOULD BRING SOME HIGHER MID LEVEL
MOISTURE INTO THE AREA OVERNIGHT. SURFACE ANALYSIS EARLY THIS
AFTERNOON SHOWED MOST OF ERN NE AND SWRN IA HAD NORTH OR NORTHEAST
WINDS...BUT IN THE FAR SOUTH...WINDS WERE STILL LIGHT AND VARIABLE
NEAR THE KS BORDER. DRIER AIR HAD WORKED INTO THE NORTH...WITH
DEWPOINTS IN THE UPPER 50S. FARTHER SOUTH...IT REMAINED HUMID WITH
DEWPOINTS IN THE UPPER 60S AND LOWER 70S. THERE IS POTENTIAL FOR
ISOLATED TSTMS INTO THE EVENING HOURS...ESPECIALLY SRN HALF OF THE
LOCAL AREA. SHORTWAVE MOVING IN LATER TONIGHT SHOULD BRING A
CHANCE OF TSTMS TO ERN NE FOR WEDNESDAY MORNING...AS 12Z GFS
MODEL SHOWED 700 MB DEWPOINTS FROM 2-6 C WORKING THERE WAY INTO
ERN NE LATER TONIGHT AND REMAINING IN THAT RANGE OVER ERN NE AND
SWRN IA INTO EARLY THURSDAY. WILL MAINTAIN SOME 20-30 PERCENT POPS
WEDNESDAY AND WEDNESDAY NIGHT. KEPT POPS BELOW 15 PERCENT FROM
THURSDAY INTO FRIDAY MORNING...WHEN IT APPEARS THAT MID LEVEL
MOISTURE WILL BE LACKING AND THERE SHOULD NOT BE MUCH FORCING.

MODELS ARE IN DECENT AGREEMENT BRINGING A COLD FRONT ACROSS THE
AREA FRIDAY. THIS SHOULD BRING A DECENT CHANCE OF TSTMS ALONG
THE FRONT. THE THREAT FOR SEVERE WEATHER IS STILL SOMEWHAT IN
QUESTION THAT FAR OUT. HAIL THREAT WOULD PROBABLY BE FAIRLY LOW
WITH A HIGH FREEZING LEVEL...BUT THERE COULD BE SOME WIND. IT
APPEARS THAT THIS FRONT WILL STALL OUT TO JUST TO OUR SOUTH FOR
THE WEEKEND. HEIGHTS REMAIN FAIRLY LOW...AT IT APPEARS THERE
SHOULD STILL BE A DECENT FEED OF MID LEVEL MOISTURE IN FROM THE
DESERT SW. SO THIS PATTERN COULD STILL GIVE US SOME WET/ACTIVE
WEATHER. A TROUGH AT 500 MB SHOULD DEVELOP OVER THE WRN U.S.
EARLY NEXT WEEK...FORCING A RIDGE OVER THE CNTRL PARTS OF THE
COUNTRY. BY THE MID PART OF NEXT WEEK IT COULD TURN HOT AND
DRY...IF THE GFS IS CORRECT IN BUILDING A 500 MB RIDGE OVER THE
SRN PLAINS. LOWS SHOULD BE MOSTLY IN THE 60S TO LOWER 70S WITH
HIGHS IN THE MID 80S TO MID 90S. FRIDAY SHOULD BE THE WARMEST DAY
THIS WEEK...WITH MOST SPOTS TOPPING OUT 92 TO 96.

&&

.AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK.

MAINLY VFR CONDITIONS WITH LIGHT WINDS ARE EXPECTED THROUGH MIDDAY
TMRW. COLD FRONT WILL CONTINUE TO PROGRESS THROUGH ERN NEB TODAY...
WITH SOMEWHAT HIGHER NRLY WINDS AT KOFK THAN AT KOMA/KLNK. SOME
POTENTIAL FOR SHRA TO DROP INTO THE KOFK AREA IN THE MRNG AND HAVE
INCLUDED A TEMPO GROUP 09-12Z...BUT NO THUNDER MENTION YET AS
THUNDER ACTIVITY WOULD BE WANING BY THEN. AT KLNK...DO HAVE A
TEMPO GROUP FOR SHRA/CB THIS AFTN AS TSRA REDEVELOP ALONG THE COLD
FRONT. BULK OF ACTIVITY SHOULD REMAIN S/E OF KLNK HOWEVER.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DISCUSSION...MILLER
AVIATION...MAYES
Hazardous weather outlook, Jul 8, 4:52 PM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
452 PM CDT TUE JUL 8 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-091100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
452 PM CDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND WEDNESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE OUTLOOK AREA
THROUGH WEDNESDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THUNDERSTORM CHANCES CONTINUE WEDNESDAY NIGHT...AS WELL AS FRIDAY
AFTERNOON THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR WEDNESDAY.

DEE/WILLIAMS

In the hours before

Local storm report, Jul 8, 5:38 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
538 PM CDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     FUNNEL CLOUD     4 E GLENWOOD            41.05N 95.67W
07/08/2008                   MILLS              IA   LAW ENFORCEMENT

            PROBABLY SAME FUNNEL SEEN FROM SOUTHWEST OF HENDERSON AND
            NEAR JCT OF HIGHWAYS 275 AND 34

&&

RCHERMOK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:51 PM CDTSevere Thunderstorm WarningOAXCass, Otoe24 min

Nearby

Tornado Warnings in Nebraska, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.